• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

Brief psychotic episode

J

jane doe

New member
Joined
May 31, 2019
Messages
1
Location
Paris
Hi everyone, I am a new member of this forum, and I need your advice. Sorry if I make mistakes in English, I am not native, I am Russian.
I guess I need to give you a little bit of background on my mental health story. Sorry if it's a bit too long.

The first time I started having problems with my mental health was in November 2017. I moved to a new country to study in a business school in September. I had a lot of stress and self-esteem issues. So, first I started having trouble sleeping: I slept for only 3-4 hours and then woke up and couldn't sleep anymore. Next, I developed anxiety and lost appetite. I consulted a doctor, she prescribed anti-anxiety medication and slipping pills, which didn't work at all. By January 2018 things got so bad that I had to take a medical leave of absence and return to Russia. By that time I had full-blown depression and even was suicidal.
My psychiatrist put me on Fluoxetine. And it worked amazing. I started feeling improvement in just 2-3 weeks and after three months I returned to normal life. I felt wonderful, had a lot of energy, got a great job, was very social. I would say it was the best period of my life.

At the end of May (after 4 months on Fluoxetine) I had a psychotic episode, it was very sudden and I can't think of a particular trigger. I had audial and visual hallucinations and was delusional. After 3 days I was admitted to a psychiatric hospital. Overall, my psychosis lasted for about 2 weeks. I spent almost two months in hospital. The doctors put me on Clozapine (75mg a day) (the dosage was higher when I was in the hospital) and then added Paroxetine, which didn't work for me, so they changed it to Clomipramine (25mg a day). I wasn't diagnosed with bipolar of schizophrenia. However, when I asked the doctor when I can stop taking the medicines, she told me that I would have to take them for the rest of my life.

Now I am back to school. I don't feel any effect of the antidepressant. I can't say that I am depressed, but I don't have any emotions, I lack the motivation to do anything. I failed to submit my thesis within the deadline. My libido completely disappeared. But the worst part for me that I've gained a lot of weight (about 15kg or 33lbs), although I don't eat excessively and exercise. When I complained about this to my doctor, she refused to change my medication and just suggested to eat less.
I took a decision to come off my meds. I stopped taking Clomipramine and take only 25mg of Clozapine (and plan to stop taking it too). And I'd say I start feeling more alive. However, I am really afraid that I will have a relapse.

Are there people with similar experiences? How long did you stay on antipsychotics after your episode? Did you have another episode? Did you gain weight on antipsychotics? If so, did you lose it when you stopped meds?
 
NWiddi

NWiddi

Well-known member
Forum Safety Team
Joined
May 6, 2017
Messages
1,297
Location
Sheffiield
How long did you stay on antipsychotics after your episode? Did you have another episode? Did you gain weight on antipsychotics? If so, did you lose it when you stopped meds?
Welcome to the forums.

I wasn't given anti-psychotics after my first episode but requested them after my second and I'll have been on them for three years come September, I haven't had an episode since I started the medication.

The first drug they put me on was Olanzapine which made me very hungry all the time so I out on a lot of weight which has been coming off slowly since I started taking another type of medication (Aripiprazole and Risperidone), the only side effect I'm having right now is loss of libido and I'm being monitored for prolactin levels.

I don't plan on ever stopping the medication, I don't want to risk going back to the way I was and I'm still hearing a voice in my mind and the medication makes it more bearable.
 
L

linus

Well-known member
Joined
Mar 27, 2019
Messages
520
Location
Eastern Europe
For a FEP it seems you’ve been overdrugged, especially using clozapine from start (which is never recommended by golden standards in several countries) and mixing a SSRI with an SGA, that is also never recommended, but maybe clinicians saw something else. Can you search for a second opinion? And even find a pmed that is known to use less drugs?
 
Top